Drug-Induced Peripheral Neuropathy

The term peripheral neuropathy applies generally to damage to nerves of the peripheral nervous system. There are numerous causes, including genetic diseases, metabolic/endocrine complications, inflammatory diseases, vitamin deficiencies, malignant diseases, and toxic causes, such as alcoholism, organic metals, heavy metals, and drugs, which is what this article focuses on.

It is difficult to determine the incidence of drug-induced peripheral neuropathy because mild cases are easily overlooked, disorders not detected at the clinical level are more frequent than generally thought, and, even when detected, the association with drug treatment is often not recognized.

Drugs can cause different types of peripheral neuropathies. But the most common pathological process in drug-induced neuropathies is axonal degeneration, or the death and subsequent breakdown of a fiber in nerve cells that carries nerve impulses. A notable exception is that of perhexiline, a prophylactic antianginal agent that can cause segmental demyelination, a localized degeneration of the insulating layer around some nerves.

Peripheral neuropathies usually present sensory symptoms prior to progressing to motor disorders. And, most drugs associated with the condition cause either solely sensory neuropathies or mixed sensorimotor ones. A notable exception here is that of Dapzone, which causes an almost exclusively motor neuropathy.

Over 50 drugs are known to cause, or are suspected to cause, peripheral neuropathies. Some of these are listed below.

Antimicrobials

  • Isoniazid (Rimifon)
  • Ethambutol (Myambutol)
  • Ethionamide (Trecator)
  • Nitrofurantoin (Furadantin, Macrobid, Macrodantin)
  • Metronidazole (Flagyl)
  • Ciprofloxacin (Cipro, Ciproxin, Ciprobay)

Antineoplastic agents

Vinca alkaloids, sometimes used in chemotherapy, are particularly neurotoxic. Other cytotoxic drugs can cause peripheral neuropathies, but are less neurotoxic than vincristine. The clinical features of vincristine neuropathy are well documented.

Other oncolytic drugs associated with peripheral neuropathy include cisplatin, suramin, paclitaxel, chlorambucil, altretamine, carboplatin, cytarabine, docetaxel, dacarbazine, etoposide, ifosfamide with mesna, fludarabine, tamoxifen, teniposide, and thioguanine.

Cardiovascular drugs

In part because symptoms tend only to occur after several months of treatment with daily doses of at least 200-300 mg, the coronary vasodilator perhexiline has only relatively recently been associated with peripheral neuropathy. Another reason is that many of the initial symptoms are subclinical. Some of these symptoms may include muscle pain, tenderness, Papilloedema (swelling of the optic nerve), dysgeusia (a disorder of the sense of taste), deafness, cerebellar signs (dysdiadochokinesis, dysmetria, ataxia, nystagmus, intention tremor, slurred speech, hypotonia), autonomic disorders (rapid heart rate, dizziness, fainting, abnormal sweating, among many others). Complete recovery, however, is probable within several months of discontinuing treatment.

Additional cardiovascular drugs likely to be neurotoxic include:

  • Hydrallazine (Hyperphen)
  • Amiodarone (Pacerone, Cordarone)
  • Disopyramide (Norpace, Rythmodan) - evidence suggests it causes a demyelinating neuropathy
  • Clofibrate (Atromid)

Hypnotics and psychotropics

Methaqualone (Quaalude) is especially neurotoxic.

Antirheumatics

  • Gold (Aurolate)
  • Indomethacin (Artisid, Idicin, Indocap, Indoflam, Inmecin, Inocin, Microcid, Recticin)
  • Chloroquine (Aralen, Nivaquine, Resochin)

Anticonvulsants

Phenytoin (Dilantin) is especially neurotoxic.

Other

  • Disulfiram (Disulfiram, Esperal)
  • Calcium carbimide (Temposil)
  • Dapsone (Aczone)

Some neurotoxic drugs, such as thalidomide (Thalomid) and clioquinol, have been withdrawn from clinical use. But, many others continue to be freely prescribed.

Although many drugs may cause peripheral nerve damage, many cases are asymptomatic. Anyone receiving treatment with a drug that is known or suspected to be neurotoxic should consider undergoing a neurological exam, especially if experiencing paraesthesiae (abnormal skin sensations such as tingling, tickling, itching or burning), muscle cramps, pain, or other abnormal sensations. Additional studies of motor and sensory nerve conduction will help to determine the incidence of drug-induced peripheral neuropathy more precisely.